Georgia, 2013Flash Flooding in Georgia, August 7, 2013
August 7, 2013 · NWS FFC · 10 events in 7 counties and zones
The Southeast remained in an active northwest flow pattern on the 7th, with yet another upper level disturbance moving through the area. Similar to what happened on August 1st, showers and thunderstorms developed early in the morning on the 7th as a result of the disturbance, with anywhere from 5 to 10 inches of rain leading to significant flash flooding across portions of north Georgia, in some…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Southeast remained in an active northwest flow pattern on the 7th, with yet another upper level disturbance moving through the area. Similar to what happened on August 1st, showers and thunderstorms developed early in the morning on the 7th as a result of the disturbance, with anywhere from 5 to 10 inches of rain leading to significant flash flooding across portions of north Georgia, in some of the same areas that were affected on the 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 7, 3:07 AM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 7, 3:07 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
407 AM EDT WED AUG 7 2013
.SHORT TERM /TODAY THROUGH THURSDAY/...
AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...SHORT TERM SYNOPTIC
GUIDANCE REMAINS IN FAIRLY GOOD AGREEMENT WITH OVERALL TRENDS.
HOWEVER...AS WE GO THROUGH THE SHORT TERM...NAM SLOWLY BECOMES MORE
OF AN OUTLIER IN HOW IT HANDLES THE UPPER LOW /DEEPER AND THUS
MOVING MORE SLOWLY/ AND ATTENDANT COLD FRONT. HAVE OPTED FOR MORE OF
A GFS/ECMWF COMPROMISE THROUGH THE SHORT TERM. OVERALL FOR THE
SOUTHEAST...RIDGING WILL BUILD SLIGHTLY THROUGH THE SHORT TERM...
WHILE UPPER LOW OVER SOUTHERN CANADA CONTINUES TO SPIN AND SPIT OUT
INTERMITTENT IMPULSES. THE FIRST IS PUSHING THROUGH THE AREA TODAY.
IMMEDIATE CONCERN FOR THIS MORNING IS HEAVY RAIN IN NORTHEAST
GEORGIA. AT AFD TIME...3-HR RADAR ESTIMATES OF OVER 6 INCHES IN
SOUTHEAST DAWSON COUNTY ALONG THE ETOWAH RIVER. SEVERAL COUNTIES UP
THERE HAVE SEEN 2-4 INCHES BUT DAWSON IS THE WORST. 00Z KFFC
SOUNDING HAD PW ALMOST AT 2 INCHES...AND PW VALUES PROGGED TO
INCREASE SLIGHTLY THROUGH THE DAY. HEAVY RAIN IS DEFINITELY A
CONCERN AS CONVECTIVE COVERAGE INCREASES THROUGH THE DAY. 00Z HIRES
MODELS ARE ACTUALLY CAPTURING THE CONVECTION IN NE GEORGIA VERY
WELL...SO IF THE TRENDS FROM THESE MODELS ARE TO BE BELIEVED...THE
AREA IN NE GA WILL SAG SOUTHWEST WHILE CONVECTION DEVELOPS IN SITU
OVER NORTHEAST ALABAMA/NORTHWEST GEORGIA AFTER SUNRISE AND MOVES
SOUTHEAST...WHILE THE REMNANTS OF THE MCS OVER MISSOURI MOVE INTO
NORTHWEST GEORGIA AFTER 18Z. THIS RESULTS IN POTENTIALLY MULTIPLE
ROUNDS OF CONVECTION ESPECIALLY ACROSS NORTH GEORGIA BEFORE THE
CONVECTION DISSIPATES LATE THIS EVENING. HAVE GONE LIKELY TO
CATEGORICAL POPS IN SOME AREAS IN N GA FOR TODAY. EXCEPT FOR THE
FACT THAT WE HAVE HAD SEVERAL DRY DAYS...WOULD BE TEMPTED TO ISSUE
FLASH FLOOD WATCH. AS IT IS...CANNOT RULE OUT ISOLATED FLASH
FLOODING THROUGH THE DAY /AS IS ALREADY OCCURRING/. OTHER CONCERN
THIS AFTERNOON AS THE CONVECTION MOVES INTO NW GA WILL BE POTENTIAL
FOR ISOLATED DOWNBURST /WET MICROBURSTS/. DO NOT EXPECT WIDESPREAD
SEVERE BUT ISOLATED SEVERE CERTAINLY NOT OUT OF THE QUESTION.
SHOULD SEE A LULL IN ACTIVITY TONIGHT BUT ANOTHER INCREASE IN
CONVECTION ESPECIALLY ACROSS NORTH GEORGIA TOMORROW AS ANOTHER
SHORTWAVE PUSHES THROUGH THE FLOW. INTRODUCED LIKELY POPS ACROSS
NORTH GEORGIA THURSDAY.
CONTINUED BIAS-CORRECTED BLEND FOR TEMPS...THOUGH SLIGHTLY
INCREASING THICKNESSES WILL COMPETE WITH WIDESPREAD CLOUD COVER.
TEMPS TODAY GOT JUST A TAD WARMER THAN FORECAST SO BUMPED UP THE
BIAS-CORRECTED BLEND NUMBERS EVER SO SLIGHTLY. BUT ESPECIALLY TODAY
TEMPS SHOULD BE BELOW SEASONAL NORMALS FOR HIGHS BY 3-5 DEGREES...
BUT NEAR NORMAL FOR LOW. THURSDAY SHOULD BE A TAD WARMER BUT
CONFIDENCE NOT PARTICULARLY HIGH AND WITH HIGH-IMPACT IMMEDIATE
CONCERNS DID NOT DO SIGNIFICANT ANALYSIS FOR THURSDAY TEMPS.
TDP
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
UPPER RIDGE WILL CONTINUE ANCHORED ACROSS THE SOUTHERN PLAINS WITH
A SERIES OF UPPER SHORT WAVES MOVING ACROSS THE STATE. HAVE KEPT
MAINLY CHANCE POPS DURING THE DAY AND CHANCE OR SLIGHT CHANCE
OVERNIGHT. HOWEVER FOR SATURDAY LOOKS LIKE A FRONTAL BOUNDARY WILL
DRIFT INTO NORTH GEORGIA AND STALL FOR A DAY OR TWO. SO HAVE
INCLUDED LIKELY POPS FOR NORTH GEORGIA ON SATURDAY. UPPER FLOW
TRANSITIONS TO A TROUGH OVER THE EASTERN STATES BY THE FIRST OF
THE WEEK. SOME DRYING IS INDICATED FOR NORTH GEORGIA MONDAY AND
TUESDAY...BUT NOT ENOUGH TO REMOVE POPS ALTOGETHER. TEMPERATURES
LOOK SEASONAL WITH MID TO UPPER 80S NORTH TO LOW AND MID 90S
SOUTH.
41
&&
AVIATION...
06Z UPDATE...
CURRENTLY STILL VFR OUT THERE AT AFD TIME...BUT EXPECT MVFR AND
IFR CIGS TO DEVELOP QUICKLY OVER THE NEXT FEW HOURS...NOT LIFTING
UNTIL 14-15Z OR SO. SHRA AND TSRA MOVE IN THIS AFTERNOON...HAVE
KEPT PREVIOUS TREND OF SHRA STARTING AROUND 16Z WITH PROB30 TSRA
FROM 18-24Z. CIGS LIFT THIS AFTERNOON AND EVENING...BUT EXPECT LOW
MVFR TO IFR CIGS TO DEVELOP AGAIN THURSDAY MORNING...HAVE
INTRODUCED THEM AT 09Z FOR ATL. WINDS SE THROUGH THE PERIOD.
//ATL CONFIDENCE...06Z UPDATE...
MEDIUM-HIGH ON TIMING AND HGT OF CIGS.
HIGH ON OCCURRENCE OF CONVECTION THIS AFTERNOON...MEDIUM ON IMPACTS.
HIGH ON ALL OTHER ELEMENTS.
TDP
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 84 69 89 71 / 70 30 50 30
ATLANTA 85 71 88 72 / 80 50 50 30
BLAIRSVILLE 80 68 84 68 / 80 50 60 30
CARTERSVILLE 87 70 89 71 / 80 50 60 30
COLUMBUS 90 73 92 74 / 70 30 40 20
GAINESVILLE 83 70 86 71 / 80 50 50 30
MACON 88 70 91 73 / 50 20 40 20
ROME 86 71 88 71 / 80 50 70 30
PEACHTREE CITY 86 70 88 71 / 80 40 50 30
VIDALIA 90 73 91 73 / 20 10 40 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...TDP
LONG TERM....41
AVIATION...TDP
Hazardous weather outlook, Aug 7, 4:03 AM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
503 AM EDT WED AUG 7 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-080915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
503 AM EDT WED AUG 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES SOUTH ACROSS THE
REGION. THE PRIMARY WEATHER HAZARDS WILL BE HEAVY RAINFALL WITH
POSSIBLE LOCAL FLASH FLOODING...GUSTY WINDS...AND FREQUENT
LIGHTNING STRIKES. ISOLATED STORMS COULD BECOME SEVERE. ANY SEVERE
THUNDERSTORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WIND GUSTS OF 60 MPH OR GREATER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE
WEEK. THUNDERSTORMS WILL CONTINUE TO HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
Flash Flood, Dawson
- When
- August 7, 4:10 AM EST to 7:45 AM EST
- Where
- Dawson County, 1.79 mi NE of Bright to 1.19 mi NNW of Silver City
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 34.395, -84.044
The stage height of a USGS stream gage on the Etowah River at Georgia Highway 9 south of Dawsonville reached flood stage of 13 feet. The river crest at 15.3 feet and caused minor flooding of river access roads...woodlands and fields.
Flash Flood, Pickens
- When
- August 7, 5:55 AM EST to 10:15 AM EST
- Where
- Pickens County, 1.79 mi NW of Blaine to 5.51 mi WSW of Blaine
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.535, -84.576
The Pickens County emergency manager reported drainage branches flowing into Town Creek southwest of Jasper were out of their banks and flooding Mineral Springs Road and White Oak Drive. A few homes were being evacuated along Wigington Lane and Burnt Mountain Road north of Jasper due to flooding of a stream flowing into Talking Rock Creek. A USGS stream gage indicated the water level on the middle and upper portions of Talking Rock Creek caused minor flooding of creek access roads...woodlands and fields.
Flash Flood, Gilmer
- When
- August 7, 6:25 AM EST to 10:15 AM EST
- Where
- Gilmer County, 0.99 mi E of Pleasant Valley to 1.19 mi ESE of Yukon
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.568, -84.433
The Gilmer County emergency manager reported several creeks were out of their banks in the south portion of the county and causing flooding on Knight Road...Talona Road...Whitestone Road between Georgia Highways 5 and 515...Roundtop Road...Holder Road...Raven Cliff Road and Leeches Road. The stage height of a USGS stream gage on the Fausett Creek at Yukon Road northeast of Talking Rock reached flood stage of 10 feet. The creek crest at 12.9 feet and caused minor flooding of creek access roads...woodlands and fields.
Flash Flood, Dawson
- When
- August 7, 6:36 AM EST to 8:30 AM EST
- Where
- Dawson County, 3.91 mi NW of Hubbardsville to 3.49 mi NW of Hubbardsville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 34.407, -84.282
Dawson County officials reported Yellow Creek was out of it banks and flowing over the bridge on Holcomb Road. A portion of Holcomb Road was closed.
Flash Flood, Forsyth
- When
- August 7, 7:58 AM EST to 11:00 AM EST
- Where
- Forsyth County, 2.53 mi NW of Chestatee to 1.91 mi WNW of Chestatee
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.307, -84.029
The Forsyth County emergency manager reported a drainage branch flowing into Fourmile Creek just west of Chestatee was overflowing a portion of Grindle Road. The road was closed due to flooding just north of Georgia Highway 306.
Flash Flood, Gordon
- When
- August 7, 8:10 AM EST to 11:45 AM EST
- Where
- Gordon County, 0.37 mi N of Redbud to 0.77 mi ESE of Farmville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 34.535, -84.819
Gordon County officials indicated multiple roads were closed east of Calhoun due to flooding on the Salacoa and Lick Creeks. Roads closed included Covington Bridge Road, Brookshire Road and Lovebridge Road. Additional flooding was reported in the Sonoraville area.
Flash Flood, Cherokee
- When
- August 7, 9:37 AM EST to 1:45 PM EST
- Where
- Cherokee County, 3.5 mi N of Ball Ground to 0.9 mi SSE of Ball Ground
- Cause
- Heavy Rain
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 34.380, -84.370
The Cherokee County emergency manager reported several drainage branches and creeks east of Ball Ground were overflowing their banks and flooding roads. Most of the flooding was associated with Long Swamp Creek and Conns Creek which was affecting Ball Ground Road and Conns creek road at Georgia Highway 372. Sperin Road near Conns Creek Road flooded with fire units only able to access the area from the Pickens County side. Several out buildings washed away or flooded along with a few vehicles off Conns Creek Road..
Flash Flood, Coweta
- When
- August 7, 10:45 AM EST to 1:30 PM EST
- Where
- Coweta County, 3.01 mi E of Mc Bride to 2.43 mi NNW of Raymond
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 33.376, -84.728
An off duty NWS employee reported the Sullivan Branch was out of its banks and caused minor flooding on the Summergrove golf course.
Flash Flood, Pickens
- When
- August 7, 10:50 AM EST to 4:00 PM EST
- Where
- Pickens County, 3.85 mi NNW of Scarecorn to 2.66 mi NW of Scarecorn
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Other Federal Agency
- Coordinates
- 34.550, -84.630
The stage height at a USGS stream gage on the Talking Rock Creek near Hinton reached flood stage of 10 feet. The creek crest at 11.8 feet causing minor flooding of creek access roads and woodlands.
Flash Flood, Forsyth
- When
- August 7, 11:25 AM EST to 1:45 PM EST
- Where
- Forsyth County, 1.85 mi ESE of Ducktown to 0.9 mi WSW of Big Creek
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Other Federal Agency
- Coordinates
- 34.240, -84.220
The stage height at a USGS stream gage on the Big Creek at Atlanta Highway near Cumming reached flood stage of 6 feet. The creek crest at 7.6 feet. Minor flooding occurred on the Big Creek Greenway and in the woodlands and fields along the creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 7 to 12, 201312 injured · $7.0 million · 1 event
- Flash Flooding and Damaging Winds in Tennessee, August 7 to 9, 2013$61 million · 52 kt wind · 14 events
- Flash Flooding and Flood in Arkansas, August 7 to 8, 2013$5.7 million · 1.75 in hail · 20 events
- Tornado and Hail in Ohio, August 7, 2013$72,000 · EF1 · 10 events
- Damaging Winds in Michigan, August 7, 2013$200,000 · 61 kt wind · 3 events
- Flash Flooding in North Carolina, August 7, 2013$70,000 · 2 events
- Tornado and Damaging Winds in Texas, August 7, 2013$60,000 · EF0 · 4 events
- Flash Flooding in Kentucky, August 7 to 8, 2013$49,000 · 7 events
- Flash Flooding and Flood in Oklahoma, August 7 to 8, 2013$35,000 · 1.75 in hail · 12 events
- Damaging Winds in Michigan, August 7, 2013$43,000 · 61 kt wind · 6 events
- Hail in South Dakota, August 7, 2013$50,000 · 1.75 in hail · 1 event
- Tornado and Flash Flood in Pennsylvania, August 7 to 8, 2013$23,000 · EF0 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469084, 469189, 469195, 469096, 469228, 469218, 469245, 469262, 469251, 469236.